Tennessee, 2006

Damaging Wind in Tennessee, July 3, 2006

July 3, 2006 · NWS MRX · 1 event in 1 county or zone

Several trees were reported down in the vicinity of La Follette and Davis Chapel.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Several trees were reported down in the vicinity of La Follette and Davis Chapel.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 3, 1:46 PM EST, 1 hour 44 minutes earlier.

Area forecast discussion, Jul 3, 1:46 PM EST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
246 PM EDT MON JUL 3 2006

.SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...
SHOWERS HAVE DEVELOPED ALONG THE PLATEAU AND MOUNTAINS THIS
AFTERNOON...WITH VERY LITTLE MOVEMENT. WILL HAVE TO WATCH FOR
LOCALLY HEAVY RAINS AND SMALL STREAM FLOODING. EXPECT THAT THE
MIDLEVEL CAP WILL LIMIT TSTM COVERAGE AND INTENSITY. WILL HAVE
SCATTERED TO ISOLATED TSTMS THIS EVENING...THEN STORMS SHOULD
DISSIPATE WITH SUNSET. LOW TEMPS SHOULD BE CLOSE TO LAST
NIGHT...MAYBE A DEGREE OR TWO HIGHER DUE TO HIGHER DEWPOINTS...IN
THE 65 TO 70 RANGE. TOMORROW THE MIDLEVEL RIDGE BEGINS TO
WEAKEN...ALLOWING HEIGHT FALLS AND A MORE SOUTHERLY WIND COMPONENT
TO ADVECT MOISTURE. PW INCREASES TO NEAR 1.7 INCHES BY THE
AFTERNOON...AND THE MIDLEVEL INVERSION WEAKENS. THIS SHOULD ALLOW
GREATER TSTM COVERAGE AND INTENSITY TOMORROW. HIGHS TOMORROW SHOULD
BE CLOSE TO TODAYS HIGHS BASED ON LOW LEVEL THICKNESS
VALUES...THOUGH A LITTLE MORE CLOUD COVER AND GREATER TSTM POTENTIAL
MAY SHAVE OFF A DEGREE OR TWO.

.LONG TERM...(TUE NIGHT THROUGH MON)...STILL SOME MINOR DIFFERENCES
IN TIMING...BUT ALL MODELS AND SREF CONTINUE TO ADVERTISE THE
APPROACH AND PASSAGE OF A UPPER TROUGH/SURFACE FRONT ADVANCING FROM
THE UPPER MIDWEST BY LATE WEDNESDAY. MODELS/SREF ALSO ADVERTISE THAT
THE FRONTAL PASSAGE WILL BE ACCOMPANIED BY NUMEROUS
SHOWERS/THUNDERSTORMS. THUS HAVE BUMPED UP POPS TO LIKELY IN THE
WEDNESDAY THROUGH EARLY WEDNESDAY NIGHT TIME FRAME. EXPECT PRECIP TO
LINGER INTO THURSDAY IN ANTICIPATION OF THE DIFFICULTY FRONTS HAVE
PUSHING SOUTH THIS TIME OF THE YEAR. REMAINDER OF LONG TERM PERIOD
APPEARS DRY WITH TEMPS FALLING TO SLIGHTLY BELOW CLIMO BEFORE
CLIMBING TO NEAR CLIMO BY THE END OF THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             71  95  71  87 /  10  30  40  60
KNOXVILLE MCGHEE TYSON AIRPORT, TN  71  93  70  84 /  10  30  40  70
OAK RIDGE, TN                       70  93  70  85 /  10  30  40  70
TRI CITIES AIRPORT, TN              66  90  66  82 /  10  30  50  70

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DGS/LCM
Hazardous weather outlook, Jul 3, 4:30 AM EST, 11 hours before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
530 AM EDT MON JUL 3 2006

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-041000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
530 AM CDT MON JUL 3 2006 /430 AM EDT MON JUL 3 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A WEAKENING FRONTAL BOUNDARY APPROACHING THE AREA WILL PROVIDE AND
CHANCE OF THUNDERSTORMS OVER THE SOUTHERN APPALACHIAN REGION TUESDAY
AND WEDNESDAY.  SOME OF THESE STORMS MAY BECOME STRONG TO SEVERE AND
CONTAIN HAIL AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TUESDAY AND WEDNESDAY.

MJB

In the hours before

Special weather statement, Jul 3, 1:57 PM EST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
257 PM EDT MON JUL 3 2006

TNZ081-082-098-032100-
SEQUATCHIE-BLEDSOE-MARION-
INCLUDING THE CITIES OF...DUNLAP...PIKEVILLE...JASPER
157 PM CDT MON JUL 3 2006

THUNDERSTORMS WITH HEAVY RAIN AFFECTING THE SOUTHERN CUMBERLAND PLATEAU...

SHOWERS AND THUNDERSTORMS WILL AFFECT PORTIONS OF
BLESOE...SEQUATCHIE...AND MARION COUNTIES THROUGH 400 PM CDT. THE
STORMS WILL SLOWLY MOVE TO THE EAST...DUMPING VERY HEAVY RAIN IN
EXCESS OF ONE INCH IN AN HOUR. GUSTY WINDS UP TO 40 MPH WILL ALSO
BE POSSIBLE. LOCATIONS MOST LIKELY TO BE AFFECTED BEFORE 400 PM
INCLUDE DUNLAP...GRIFFITH CREEK...AND WHITWELL.

DGS
Local storm report, Jul 3, 2:51 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
351 PM EDT MON JUL 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     ROCKWOOD                35.87N 84.68W
06/30/2006                   ROANE              TN   UTILITY COMPANY

            FROM 540 TO 550 PM EDT...A FEW TREES...LARGE LIMBS AND
            POWERLINES DOWN ACROSS THE SOUTHERN HALF OF THE COUNTY.
            REPORTED BY ROCKWOOD ELECTRIC AND VOLUNTEER ELECTRIC.

0540 PM     TSTM WND DMG     7 WNW PIKEVILLE         35.65N 85.31W
06/30/2006                   BLEDSOE            TN   UTILITY COMPANY

            A FEW TREES DOWN IN THE BLEDSOE COUNTY PORTION OF FALL
            CREEK FALLS STATE PARK. REPORTED BY SEQUATCHIE VALLEY
            ELECTRIC.

0550 PM     TSTM WND DMG     12 SW PIKEVILLE         35.48N 85.35W
06/30/2006                   BLEDSOE            TN   UTILITY COMPANY

            SEVERAL TREE TOPS SHEARED OFF IN THE PAILO AREA. REPORTED
            BY SEQUATCHIE VALLEY ELECTRIC.

0550 PM     HAIL             12 SW PIKEVILLE         35.48N 85.35W
06/30/2006  E0.88 INCH       BLEDSOE            TN   UTILITY COMPANY

            NICKEL SIZED HAIL IN THE PAILO AREA. REPORTED BY
            SEQUATCHIE VALLEY ELECTRIC.

0620 PM     TSTM WND DMG     DECATUR                 35.53N 84.79W
06/30/2006                   MEIGS              TN   UTILITY COMPANY

            FROM 620 TO 630 PM EDT...A FEW TREES...LARGE LIMBS AND
            POWERLINES DOWN ACROSS THE SOUTHERN HALF OF THE COUNTY.
            REPORTED BY VOLUNTEER ELECTRIC.

0655 PM     TSTM WND DMG     OAK RIDGE               35.96N 84.30W
06/30/2006                   ANDERSON           TN   UTILITY COMPANY

            ONE TREE AND POWERLINES DOWN IN OAK RIDGE. REPORTED BY
            OAK RIDGE ELECTRIC.

0700 PM     TSTM WND DMG     2 W CLINTON             36.09N 84.17W
06/30/2006                   ANDERSON           TN   UTILITY COMPANY

            LARGE LIMBS DOWNED A POWELINE. REPORTED BY CLINTON
            UTILITIES.

0715 PM     TSTM WND DMG     ROCKWOOD                35.87N 84.68W
06/30/2006                   ROANE              TN   UTILITY COMPANY

            FROM 715 TO 730 PM EDT...A FEW TREES...LARGE LIMBS AND
            POWERLINES DOWN ACROSS THE SOUTHEASTERN AND SOUTHERN
            PORTIONS OF THE COUNTY.

&&

FERRELL
Local storm report, Jul 3, 2:52 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
352 PM EDT MON JUL 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     7 WNW PIKEVILLE         35.65N 85.31W
06/30/2006                   BLEDSOE            TN   UTILITY COMPANY

            A FEW TREES DOWN IN THE BLEDSOE COUNTY PORTION OF FALL
            CREEK FALLS STATE PARK. REPORTED BY SEQUATCHIE VALLEY
            ELECTRIC.

0540 PM     TSTM WND DMG     ROCKWOOD                35.87N 84.68W
06/30/2006                   ROANE              TN   UTILITY COMPANY

            FROM 540 TO 550 PM EDT...A FEW TREES...LARGE LIMBS AND
            POWERLINES DOWN ACROSS THE SOUTHERN HALF OF THE COUNTY.
            REPORTED BY ROCKWOOD ELECTRIC AND VOLUNTEER ELECTRIC.

0544 PM     HAIL             CHATTANOOGA             35.07N 85.26W
06/30/2006  E0.88 INCH       HAMILTON           TN   AMATEUR RADIO

            PEA TO NICKEL HAIL IN NORTH CAHATTANOOGA. REPORTED BY
            SPOTTER.

0545 PM     HAIL             TEN MILE                35.67N 84.67W
06/30/2006  E0.88 INCH       MEIGS              TN   PUBLIC

            NICKEL HAIL AT HACKLERS SUPERMARKET.

0550 PM     HAIL             12 SW PIKEVILLE         35.48N 85.35W
06/30/2006  E0.88 INCH       BLEDSOE            TN   UTILITY COMPANY

            NICKEL SIZED HAIL IN THE PAILO AREA. REPORTED BY
            SEQUATCHIE VALLEY ELECTRIC.

0550 PM     TSTM WND DMG     12 SW PIKEVILLE         35.48N 85.35W
06/30/2006                   BLEDSOE            TN   UTILITY COMPANY

            SEVERAL TREE TOPS SHEARED OFF IN THE PAILO AREA. REPORTED
            BY SEQUATCHIE VALLEY ELECTRIC.

0617 PM     HAIL             2 N ATHENS              35.48N 84.60W
06/30/2006  E0.88 INCH       MCMINN             TN   AMATEUR RADIO

            NICKEL HAIL ON HWY 11 2MI NORTH OF ATHENS.

0620 PM     TSTM WND DMG     DECATUR                 35.53N 84.79W
06/30/2006                   MEIGS              TN   UTILITY COMPANY

            FROM 620 TO 630 PM EDT...A FEW TREES...LARGE LIMBS AND
            POWERLINES DOWN ACROSS THE SOUTHERN HALF OF THE COUNTY.
            REPORTED BY VOLUNTEER ELECTRIC.

0625 PM     HAIL             ATHENS                  35.45N 84.60W
06/30/2006  E1.00 INCH       MCMINN             TN   AMATEUR RADIO

            QUARTER HAIL ON CRESTWAY CIRCLE IN ATHENS. REPORTED BY
            SPOTTER.

0630 PM     HAIL             ETOWAH                  35.33N 84.53W
06/30/2006  E1.75 INCH       MCMINN             TN   AMATEUR RADIO

            GOLF BALL HAIL ON COUNTY ROAD 783 NEAR ETOWAH. REPORTED
            BY SPOTTER.

0645 PM     HAIL             6 N CLEVELAND           35.26N 84.87W
06/30/2006  E0.88 INCH       BRADLEY            TN   AMATEUR RADIO

            NICKEL HAIL ON I-75 6 N OF CLEVELAND. REPORTED BY
            SPOTTER.

0653 PM     HAIL             ETOWAH                  35.33N 84.53W
06/30/2006  E0.88 INCH       MCMINN             TN   AMATEUR RADIO

            NICKEL HAIL ON COUNTY ROAD 783 NEAR ETOWAH. REPORTED BY
            SPOTTER.

0655 PM     TSTM WND DMG     OAK RIDGE               35.96N 84.30W
06/30/2006                   ANDERSON           TN   UTILITY COMPANY

            ONE TREE AND POWERLINES DOWN IN OAK RIDGE. REPORTED BY
            OAK RIDGE ELECTRIC.

0656 PM     HAIL             4 W OLIVER SPRINGS      36.04N 84.41W
06/30/2006  E1.00 INCH       MORGAN             TN   AMATEUR RADIO

            QUARTER HAIL IN COALFIELD. 4 WEST OF OLIVER SPRINGS.
            REPORTED BY SPOTTER.

0700 PM     HAIL             CHATTANOOGA             35.07N 85.26W
06/30/2006  E0.75 INCH       HAMILTON           TN   PUBLIC

            PENNY SIZE HAIL IN HARRISON AREA.

0700 PM     TSTM WND DMG     2 W CLINTON             36.09N 84.17W
06/30/2006                   ANDERSON           TN   UTILITY COMPANY

            LARGE LIMBS DOWNED A POWELINE. REPORTED BY CLINTON
            UTILITIES.

0715 PM     TSTM WND DMG     ROCKWOOD                35.87N 84.68W
06/30/2006                   ROANE              TN   UTILITY COMPANY

            FROM 715 TO 730 PM EDT...A FEW TREES...LARGE LIMBS AND
            POWERLINES DOWN ACROSS THE SOUTHEASTERN AND SOUTHERN
            PORTIONS OF THE COUNTY.

0730 PM     TSTM WND GST     8 NE BENTON             35.26N 84.55W
06/30/2006  E0.00 MPH        POLK               TN   LAW ENFORCEMENT

            TREE DOWN IN DELANO. REPORTED BY DISPATCH.

0734 PM     HAIL             3 NW LENOIR CITY        35.83N 84.31W
06/30/2006  E1.00 INCH       LOUDON             TN   LAW ENFORCEMENT

            DIME TO QUARTER SIZE HAIL ON HWY 321 NEAR I-75. REPORTED
            BY SHERIFFS OFFICE.

0735 PM     HAIL             6 S CLEVELAND           35.09N 84.87W
06/30/2006  E1.75 INCH       BRADLEY            TN   LAW ENFORCEMENT

            GOLF BALL HAIL 6 SOUTH OF CLEVELAND. REPORTED BY
            DISPATCH.

&&

FERRELL

The radar

The Knoxville radar (KMRX), 70 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Campbell

When
July 3, 3:30 PM EST
Where
Campbell County, La Follette
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
36.383, -84.133

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2006Every state in 2006This day in weather historyWarnings in Tennessee, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5519220.